| Catalog Number |
DFS10041020 |
| Medical Device Problem Code |
Separation Failure (2547)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
01/23/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient age/date of birth, gender, weight, height, medical history, race, and ethnicity was not reported.Date of event - the event occurred in 2019; however, the month and day were not reported.Procode: krd/hcg.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).Initial reporter - the customer contact information, including phone, fax, and e-mail address, was not reported.The product is available for evaluation and testing; however, it has not been received to date.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 3008114965-2019-00921 & 3008114965-2019-00922.
Event or Problem Description
As reported by a healthcare professional, after inserting the 4mm x 10cm deltapaq (dfs10041020/p11548) and the 3mm x 6cm ultipaq (cfs10030630/c29956) and connecting to the detachment control box (dcb), the red ¿fault¿ light appeared on the dcb and the coils could not be detached.The process was repeated with the same result.Replacement of the control cable and dcb did not resolve the issue.The coils were removed from the microcatheter and the procedure was completed without incident using another six coils.No patient complications occurred as a result of the event.The products will be returned for evaluation.No further information was provided.
Additional Manufacturer Narrative
(b)(4).Section b5: additional information received indicated that a codman black detachment control box (dcb000001-20) and standard connecting cable (ccb00015700/s14252) were used initially with the complaint coils, but when the issue occurred, the user changed the cable with a cable from the same lot and the dcb with an enpower (dcb000005-00) dcb.The system still caused a ¿system fault¿ and the coils failed to detach; therefore, the coils were replaced with two new coils.The same standard connecting cable and dcb were used to detach subsequent coils.The coils were successfully removed from the patient without need for additional intervention, and the embolic coils were still attached to the delivery system upon removal.A pre-deployment electrical check was performed, and the devices functioned appropriately.Neither a ¿low battery¿ light nor a ¿dead battery¿ light were seen during the case.The batteries in the black dcb were new and the enpower dcb had been recently utilized to detach 100 coils.The red ¿fault¿ light was seen when the coils were placed in the target lesion.The ¿detach¿ button was pressed but the coils remained attached.When the ¿fault¿ light was visualized, all connections between the device positioning unit (dpu), dcb, and connecting cable were reseated.All indicator lights illuminated upon pressing the ¿power¿ button.The green ¿system ready¿ light illuminated when the cable and coils were connected to the dcb.All connections appeared to fit properly without the application of excessive force.No visible product damage was noted prior to or following the event.The devices were handled and prepped according to the instructions for use (ifu).Four coils were detached prior to the event without incident.There was no resistance encountered at any time during advancement of the coils through the excelsior sl-10 (stryker) microcatheter.An adequate flush was maintained through the microcatheter.The user did not apply undue force at any time.The procedure was delayed 10-15 minutes due to the event, and the delay was not considered clinically significant.The intended procedure was a coil embolization of a carotid-cavernous fistula (ccf).Relevant anatomical information, including vessel characteristics and neck size, was not reported.Neck remodeling was not used.The connecting cables and dcbs are not available for evaluation.No further information could be obtained.Concomitant med products due to character limitation: codman black detachment control box (dcb000001-20), codman enpower detachment control box (dcb000005-00) section e1 - initial reporter phone: +420 973203389 the product is available for evaluation but it has not been received to date.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.No non-conformances related to the reported complaint condition were identified.Additional information will be submitted within 30 days of receipt.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 3008114965-2019-00921 & 3008114965-2019-00922.
Additional Manufacturer Narrative
Product complaint # (b)(4).[complaint conclusion] as reported by a healthcare professional, during a coil embolization of a carotid-cavernous fistula (ccf), the 4mm x 10cm deltapaq (dfs10041020/p11548) and 3mm x 6cm ultipaq (cfs10030630/c29956) were inserted and connected to the detachment control box (dcb), but the red ¿fault¿ light appeared on the dcb and the coils could not be detached.The process was repeated with the same result.Replacement of the control cable and dcb did not resolve the issue.The coils were removed from the microcatheter and the procedure was completed without incident using another six coils.No patient complications occurred as a result of the event.Additional information received indicated that a codman black detachment control box (dcb000001-20) and standard connecting cable (ccb00015700/s14252) were used initially with the complaint coils, but when the issue occurred, the user changed the cable with a cable from the same lot and the dcb with an enpower (dcb000005-00) dcb.The system still caused a ¿system fault¿ and the coils failed to detach; therefore, the coils were replaced with two new coils.The same standard connecting cable and dcb were used to detach subsequent coils.The coils were successfully removed from the patient without need for additional intervention, and the embolic coils were still attached to the delivery system upon removal.A pre-deployment electrical check was performed, and the devices functioned appropriately.Neither a ¿low battery¿ light nor a ¿dead battery¿ light was seen during the case.The batteries in the black dcb were new and the enpower dcb had been recently utilized to detach 100 coils.The red ¿fault¿ light was seen when the coils were placed in the target lesion.The ¿detach¿ button was pressed but the coils remained attached.When the ¿fault¿ light was visualized, all connections between the device positioning unit (dpu), dcb, and connecting cable were reseated.All indicator lights illuminated upon pressing the ¿power¿ button.The green ¿system ready¿ light illuminated when the cable and coils were connected to the dcb.All connections appeared to fit properly without the application of excessive force.No visible product damage was noted prior to or following the event.The devices were handled and prepped according to the instructions for use (ifu).Four coils were detached prior to the event without incident.There was no resistance encountered at any time during advancement of the coils through the excelsior sl-10 (stryker) microcatheter, and an adequate flush was maintained through the microcatheter.The user had not applied undue force at any time.The procedure was delayed 10-15 minutes due to the event, and the delay was not considered clinically significant.Relevant anatomical information, including vessel characteristics and neck size, was not reported.Neck remodeling was not utilized.No further information could be obtained.One non-sterile 4mm x 10cm deltapaq and one non-sterile 3mm x 6cm ultipaq were returned inside of a pouch.Visual inspection was performed on the deltapaq device.The device positioning unit (dpu) and hub connector were found undamaged.The introducer was zipped and undamaged.The resheathing tool was seen undamaged.The device was then examined under a microscope.The articulating joint was seen present and intact.The distal outer sheath had not softened, indicating that the resistance heating (rh) coil had not heated and the detachment process had not been initiated.The v-notch of the resheathing tool was undamaged.The embolic coil was seen undamaged.The device was connected to a lab sample detachment control box dcb00000500 (dcb) with a lab sample enpower control cable and the power was turned on.The ¿system ready¿ light illuminated.The embolic coil was immersed in warmed enzyme solution and the detach button was pressed.The embolic coil detached.Microscopic evaluation indicated that the rh coil had heated.A manufacturing record evaluation was performed for the finished device p11548 number, and no non-conformances related to the reported complaint condition were identified.The customer report that the coil failed to detach was not confirmed.The embolic coil detached successfully under laboratory conditions.The device was returned with no signs of the detachment process being initiated since the distal outer sheath had not been softened and the embolic coil was still attached.The control cable and dcb used during the reported event were not returned.Without the return of these devices, the cause of the reported event cannot be determined.Neither the product analysis nor the device history record review suggests that the reported failure could be related to the manufacturing process of the unit.Failure to detach the embolic coil is a known potential product failure associated with the use of the device.The instructions for use (ifu) contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.Assignment of root cause for the event remains speculative and inconclusive, based on the limited information provided and the evidence presented by the returned device; however, it is possible that procedural and handling factors may have contributed to the reported failure.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report number 3008114965-2019-00922.